Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Rapidly decreasing functions in reduced $ C\sp *$-algebras of groups

Author: Paul Jolissaint
Journal: Trans. Amer. Math. Soc. 317 (1990), 167-196
MSC: Primary 22D25; Secondary 43A15, 46L99
MathSciNet review: 943303
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Gamma $ be a group. We associate to any length-function $ L$ on $ \Gamma $ the space $ H_L^\infty (\Gamma )$ of rapidly decreasing functions on $ \Gamma $ (with respect to $ L$), which coincides with the space of smooth functions on the $ k$-dimensional torus when $ \Gamma = {{\bf {Z}}^k}$. We say that $ \Gamma $ has property (RD) if there exists a length-function $ L$ on $ \Gamma $ such that $ H_L^\infty (\Gamma )$ is contained in the reduced $ {C^*}$-algebra $ C_r^*(\Gamma )$ of $ \Gamma $. We study the stability of property (RD) with respect to some constructions of groups such as subgroups, over-groups of finite index, semidirect and amalgamated products. Finally, we show that the following groups have property (RD):

(1) Finitely generated groups of polynomial growth;

(2) Discrete cocompact subgroups of the group of all isometries of any hyperbolic space.

References [Enhancements On Off] (What's this?)

  • [BGS] Werner Ballmann, Mikhael Gromov, and Viktor Schroeder, Manifolds of nonpositive curvature, Progress in Mathematics, vol. 61, Birkhäuser Boston, Inc., Boston, MA, 1985. MR 823981
  • [Bro] Kenneth S. Brown, Cohomology of groups, Graduate Texts in Mathematics, vol. 87, Springer-Verlag, New York-Berlin, 1982. MR 672956
  • [BZ] Gerhard Burde and Heiner Zieschang, Knots, De Gruyter Studies in Mathematics, vol. 5, Walter de Gruyter & Co., Berlin, 1985. MR 808776
  • [Ey] Pierre Eymard, L’algèbre de Fourier d’un groupe localement compact, Bull. Soc. Math. France 92 (1964), 181–236 (French). MR 0228628
  • [Fl] William J. Floyd, Group completions and limit sets of Kleinian groups, Invent. Math. 57 (1980), no. 3, 205–218. MR 568933,
  • [FP] Alessandro Figà-Talamanca and Massimo A. Picardello, Harmonic analysis on free groups, Lecture Notes in Pure and Applied Mathematics, vol. 87, Marcel Dekker, Inc., New York, 1983. MR 710827
  • [Gri] R. I. Grigorchuk, Degrees of growth of finitely generated groups and the theory of invariant means, Izv. Akad. Nauk SSSR Ser. Mat. 48 (1984), no. 5, 939–985 (Russian). MR 764305
  • [Gro] Mikhael Gromov, Groups of polynomial growth and expanding maps, Inst. Hautes Études Sci. Publ. Math. 53 (1981), 53–73. MR 623534
  • [Haa] Uffe Haagerup, An example of a nonnuclear 𝐶*-algebra, which has the metric approximation property, Invent. Math. 50 (1978/79), no. 3, 279–293. MR 520930,
  • [He] Carl Herz, Sur le phénomène de Kunze-Stein, C. R. Acad. Sci. Paris Sér. A-B 271 (1970), A491–A493 (French). MR 0281022
  • [J1] Paul Jolissaint, Croissance d’un groupe de génération finie et fonctions lisses sur son dual, C. R. Acad. Sci. Paris Sér. I Math. 300 (1985), no. 17, 601–604 (French, with English summary). MR 791097
  • [J2] -, Sur la $ {C^*}$-algèbre réduite de certains groupes discrets d'isométries hyperboliques, C.R. Acad. Sci. Paris Sér. I 18 (1986), 657-660.
  • [J3] -, $ K$-theory of reduced $ {C^*}$-algebras and rapidly decreasing functions on groups, $ K$-Theory (to appear).
  • [K1] Wilhelm Klingenberg, Riemannian geometry, de Gruyter Studies in Mathematics, vol. 1, Walter de Gruyter & Co., Berlin-New York, 1982. MR 666697
  • [LS] Roger C. Lyndon and Paul E. Schupp, Combinatorial group theory, Springer-Verlag, Berlin-New York, 1977. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 89. MR 0577064
  • [Mo] G. D. Mostow, Strong rigidity of locally symmetric spaces, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1973. Annals of Mathematics Studies, No. 78. MR 0385004
  • [Ped] Gert K. Pedersen, 𝐶*-algebras and their automorphism groups, London Mathematical Society Monographs, vol. 14, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London-New York, 1979. MR 548006
  • [Pi] Massimo A. Picardello, Positive definite functions and 𝐿^{𝑝} convolution operators on amalgams, Pacific J. Math. 123 (1986), no. 1, 209–221. MR 834149
  • [Rag] M. S. Raghunathan, Discrete subgroups of Lie groups, Springer-Verlag, New York-Heidelberg, 1972. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 68. MR 0507234
    M. Ragunatan, \cyr Diskretnye podgruppy grupp Li., Izdat. “Mir”, Moscow, 1977 (Russian). Translated from the English by O. V. Švarcman; Edited by È. B. Vinberg; With a supplement “Arithmeticity of irreducible lattices in semisimple groups of rank greater than 1” by G. A. Margulis. MR 0507236
  • [Raj] M. Rajagopalan, On the 𝐿^{𝑝}-space of a locally compact group, Colloq. Math. 10 (1963), 49–52. MR 0148792
  • [Sch] Helmut H. Schaefer, Topological vector spaces, Springer-Verlag, New York-Berlin, 1971. Third printing corrected; Graduate Texts in Mathematics, Vol. 3. MR 0342978
  • [Sel] Atle Selberg, On discontinuous groups in higher-dimensional symmetric spaces, Contributions to function theory (internat. Colloq. Function Theory, Bombay, 1960) Tata Institute of Fundamental Research, Bombay, 1960, pp. 147–164. MR 0130324
  • [Tr] François Trèves, Topological vector spaces, distributions and kernels, Academic Press, New York-London, 1967. MR 0225131
  • [Var] V. S. Varadarajan, Geometry of quantum theory, 2nd ed., Springer-Verlag, New York, 1985. MR 805158
  • [Wo] Joseph A. Wolf, Growth of finitely generated solvable groups and curvature of Riemanniann manifolds, J. Differential Geometry 2 (1968), 421–446. MR 0248688

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22D25, 43A15, 46L99

Retrieve articles in all journals with MSC: 22D25, 43A15, 46L99

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society